Wyoming, 2009

High Wind in Wyoming, December 15, 2009

December 15, 2009 · NWS CYS · 3 events in 3 counties and zones

A strong portion of the jet stream moved across Wyoming causing the pressure gradient at 700 mb and the surface to strengthen. The tightening pressure gradient caused strong winds at 700 mb as well as the surface to develop.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong portion of the jet stream moved across Wyoming causing the pressure gradient at 700 mb and the surface to strengthen. The tightening pressure gradient caused strong winds at 700 mb as well as the surface to develop. Strong surface winds were reported across Carbon, Converse and Platte counties which lasted from the morning into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 4:10 AM MST, 8 hours 42 minutes earlier.

Area forecast discussion, Dec 15, 4:10 AM MST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
410 AM MST TUE DEC 15 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
WELL DEFINED FRONTAL BOUNDARY FROM WEST OF KDGW TO EAST OF KIMBALL
CURRENTLY WITH HUGE TEMP DIFFERENCES ON EITHER SIDE OF THE FRONT.
WITH RISING UPPER HEIGHTS...THE FRONT WILL MOVE SLOWLY EAST AS A
WARM FRONT TODAY.  FALLING SURFACE PRESSURE AND INCREASING WINDS
AND GRADIENT AT H7 BOTH POINT TO THE MAIN WX FOR TODAY WHICH IS
THE THREAT OF HIGH WINDS WEST OF I-25 TODAY.  HAVE GONE AHEAD AND
UPGRADED PREVIOUS HI WIND WATCH TO A WARNING THROUGH 06Z TUE NIGHT
BUT WITH CURRENT GUSTS IN THE 45-50 MPH RANGE...DELAYED THE START
FROM 12Z TODAY TO 15Z.  MAIN AREAS OF CONCERN ARE USUAL WINDY SPOTS
LIKE BORDEAUX AND ARLINGTON AS WELL AS AREA BETWEEN KRWL AND KCPR.
WEAK UPPER RIDGING AND ZONAL FLOW ALOFT WILL PREVAIL TONIGHT AND
WED BEFORE A SHORTWAVE TROUGH MOVES THROUGH THE CWA WED NIGHT.
SO...AFTER A MOSTLY CLEAR START THIS MORNING...IT WILL BECOME
PARTLY CLOUDY LATER TODAY THROUGH WED WITH CLOUDS INCREASING SOME
WED NIGHT.  THERE COULD EVEN BE A FEW LIGHT SNOW SHOWERS IN THE
MOUNTAINS OF SOUTH CENTRAL WY LATE WED NIGHT.  TEMPS WILL BE
WARMER BOTH DAYS AND IT WILL NOT BE QUITE AS WINDY IN WY ON WED.

.LONG TERM...THURSDAY THROUGH MONDAY...
GFS AND ECMWF DIFFER TOWARDS THE END OF THE EXTENDED PERIOD.  LEANED
TOWARDS THE GFS FOR THE TIMING OF THE FEATURES LATE IN THE PERIOD.
THE FLOW ALOFT WILL BECOME NW ON THURS AS AN UPPER RIDGE BUILDS OVER
THE WEST.  A DISTURBANCE IN THE NW FLOW WILL MOVE ACROSS THE CWA
THUR NIGHT INTO FRI WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE
FORECAST AREA THUR EVENING.  THIS WILL RESULT IN A CHANCE OF SNOW
STARTING IN THE WEST THURS MORNING...WHICH WILL SPREAD ACROSS THE
REST OF THE AREA BY EVENING.  SNOW WILL CONTINUE TO FALL OVER THE
FORECAST AREA THUR NIGHT.  BUMPED POPS UP IN THE FORECAST DURING
THIS TIME PERIOD.  THE SNOW WILL END FROM WEST TO EAST DURING THE
DAY FRIDAY.  SOME ACCUMULATIONS WILL BE LIKELY WITH THIS SYSTEM AND
THE SOUTHERN MOUNTAINS MAY NEED WINTER WEATHER HIGHLIGHTS FOR THUR
NIGHT AND FRI AS THIS TIME PERIOD APPROACHES.  MAINLY DRY CONDITIONS
WILL OCCUR SAT THROUGH MON AS AN UPPER RIDGE MOVES OVER THE CWA FROM
THE WEST.  THE UPPER RIDGE WILL FLATTEN OUT AROUND MONDAY WITH
ANOTHER COLD FRONT EXPECTED MON NIGHT.  HIGH TEMPERATURES WILL BE
FROM 5 TO 10 DEGREES ABOVE NORMAL ON THUR...AND AROUND NORMAL FOR
FRI THROUGH MON.

&&

.AVIATION...OTHER THAN VERY LOCALIZED MVFR VSBYS IN FOG IN PARTS OF
THE WESTERN NEBRASKA PANHANDLE EARLY THIS MORNING...VFR CONDITIONS
WILL PREVAIL TODAY THROUGH WEDNESDAY.  IT WILL BE WINDY ALONG AND
WEST OF THE LARAMIE RANGE TODAY WITH SOME GUSTS OVER 50 KNOTS INTO
THIS EVENING.  FLOW ALOFT WILL BE FAVORABLE FOR MOUNTAIN WAVE
ACTIVITY THROUGH TUESDAY NIGHT TO THE LEE OF THE SNOWY RANGE AND
ALSO LARAMIE PEAK.  WINDS WILL BE SLIGHTLY LESS ON WEDNESDAY.

&&

.FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY ALTHOUGH JUST EAST
OF THE LARAMIE RANGE...TEMPS WILL WARM TO SLIGHTLY ABOVE NORMAL AND
RELATIVE HUMIDITIES WILL LOWER TO 18-25 PERCENT BOTH THIS AFTERNOON
AND AGAIN WED AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 AM TUESDAY TO 11 PM TUESDAY FOR
     WYZ103-WYZ104-WYZ105-WYZ106-WYZ110.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...KMD
Hazardous weather outlook, Dec 15, 5:19 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
519 AM MST TUE DEC 15 2009

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107>109-111>119-
161230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
519 AM MST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-110-161230-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
519 AM MST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA FROM 8 AM THIS
MORNING UNTIL 11 PM THIS EVENING. WINDS WILL BE SUSTAINED AT 35 TO
50 MPH WITH GUSTS UP TO 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Laramie Range

When
December 15, 12:52 PM MST
Where
North Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The RAWS mesonet station at Esterbrook (elevation 6597 ft) measured wind gusts of 58 MPH at 1352 and 59 MPH at 1352 LST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 15, 1:20 PM MST to 2:05 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux (KBRX) measured sustained winds in excess of 40 MPH from approximately 1320 to 1405 LST with gusts of 60 MPH at 1330 to 1340 LST.

High Wind, North Snowy Range Foothills

When
December 15, 3:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Arlington (KARL) measured sustained winds in excess of 40 MPH from approximately 0500 to 1000 LST, and again in the late afternoon hours from approximately 1530 through 1745 LST. Gusts of 59 MPH were measured at 1541 to 1546 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199515, 199517, 199518.